Utah, 2015

Flash Flooding and Debris Flow in Utah, June 10 to 13, 2015

June 10 to 13, 2015 · NWS SLC · 7 events in 4 counties and zones

After a brief break from thunderstorms in the 2nd week of June, moisture returned to Utah on June 10 and 11, producing showers and thunderstorms across the area. Through June 13, multiple flash floods were reported across Utah, as well as some severe thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

After a brief break from thunderstorms in the 2nd week of June, moisture returned to Utah on June 10 and 11, producing showers and thunderstorms across the area. Through June 13, multiple flash floods were reported across Utah, as well as some severe thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 10, 4:37 PM MST, 40 minutes earlier.

Area forecast discussion, Jun 10, 4:37 PM MST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
537 PM MDT WED JUN 10 2015

.UPDATE...UPDATED AVIATION SECTION.

&&

.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM WILL CROSS THE GREAT
BASIN TONIGHT THROUGH THURSDAY...AND INTERACT WITH TROPICAL
MOISTURE ALREADY IN PLACE. MOISTURE WILL LINGER INTO THE DAY
FRIDAY...BEFORE HIGH PRESSURE DEVELOPS THIS WEEKEND.

&&

.DISCUSSION...A POSITIVELY TILTED MID LEVEL TROUGH EXTENDS ACROSS
THE GREAT BASIN THIS AFTERNOON...AND WILL CONTINUE TO GRADUALLY
TRANSLATE EASTWARD OVERNIGHT INTO THE DAY THURSDAY. A VERY MOIST
BOUNDARY LAYER REMAINS IN PLACE ACROSS THE FORECAST AREA...IN
PARTICULAR ACROSS THE SOUTHEAST WHERE DEW POINTS REMAIN IN THE MID
TO UPPER 50S AND PW VALUES NEAR 1 INCH. THIS AREA HAS BEEN SLOW TO
RECOVER IN THE WAKE OF A MID LEVEL WAVE WHICH PASSED OVERNIGHT
INTO THE MORNING HOURS...AND BROUGHT FAIRLY WIDESPREAD
PRECIPITATION. HOWEVER THE CONVECTION WHICH HAS FORMED HAS
PRODUCED LOCALLY VERY HEAVY RAINFALL...AND THIS WILL CONTINUE INTO
THE EARLY EVENING.

MEANWHILE ALTHOUGH THE NORTH AND WEST REMAIN A BIT DRIER...DEW
POINTS REMAIN IN THE MID TO UPPER 40S AND PW VALUES NEAR 0.75
INCHES THIS AFTERNOON. VERY LIGHT FLOW ALOFT HAS RESULTED IN STORM
MOTIONS BEING NEARLY STATIONARY AND LOCALLY VERY HEAVY RAINFALL
RATES.

AS THE UPPER TROUGH SLOWLY CROSSES THE FORECAST AREA THURSDAY
ANTICIPATE BETTER THUNDERSTORM COVERAGE AREAWIDE OWING TO STRONGER
UPPER FORCING WORKING ON THE VERY MOIST BOUNDARY LAYER. NAM BUFR
SOUNDINGS SUGGEST A FAVORABLE ENVIRONMENT FOR WARM RAIN
PROCESSES THURSDAY...INCLUDING A DEEP WARM CLOUD LAYER...NARROW
CAPE PROFILE WITH SMALL NCAPE...AND VERY LITTLE VERTICAL
SHEAR...WHICH MAY LOCALLY ENHANCE RAINFALL. ADDITIONALLY ACROSS
THE SOUTH...NORTHERLY FLOW DEVELOPING DURING THE AFTERNOON WILL
RESULT IN STORM MOTIONS GENERALLY DOWNBASIN WHICH WILL ENHANCE THE
FLASH FLOOD RISK. AS SUCH HAVE EXTENDED THE GOING FLASH FLOOD
WATCH THROUGH THURSDAY EVENING.

THE UPPER TROUGH IS FORECAST TO PULL EAST OF THE REGION FRIDAY
LEAVING THE FORECAST AREA WITHIN A NORTHWESTERLY FLOW ALOFT.
LINGERING MOISTURE SHOULD REMAIN SUPPORTIVE OF SCATTERED
CONVECTION DURING THE AFTERNOON HOURS. WITH HEIGHTS RISING IN THE
WAKE OF THE DEPARTING WAVE SHOULD ALSO SEE MAX TEMPS RECOVER
SEVERAL DEGREES FROM THURSDAYS HIGHS.

MID LEVEL RIDGING IS FORECAST TO BRIEFLY BUILD OVERTOP OF THE
AREA SATURDAY CONTINUING THE DRYING TREND...WITH ANY CONVECTION
REMAINING ISOLATED AND LIKELY TIED TO THE TERRAIN. SOUTHWESTERLY
FLOW ALOFT IS EXPECTED TO FOLLOW FOR NEXT WEEK ACROSS THE GREAT
BASIN AS AN UPPER TROUGH DEVELOPS ALONG THE PACIFIC NORTHWEST
COAST. THIS WILL KEEP TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL
INTO EARLY NEXT WEEK.

&&

.AVIATION...SOUTH WINDS WILL PREVAIL AT KSLC THROUGH THE EVENING.
WINDS COULD SHIFT TO NORTHWEST DURING THE NIGHT AFTER ABOUT 05-07Z
BUT MORE LIKELY WILL BECOME LIGHT AND VARIABLE AT TIMES AFTER 07Z.
THERE IS A 40 PERCENT CHANCE WINDS WILL NOT SHIFT AND REMAIN
SOUTHERLY UNTIL 14-15Z THURSDAY. SHOWERS AT OR NEAR THE TERMINAL
SHOULD HOLD OFF UNTIL AFTER 06-08Z BUT THERE IS AN INCREASING
CHANCE OF SHOWERS THROUGH THE MORNING THURSDAY. CIGS AOB 6000 FEET
ARE POSSIBLE AFTER THE SHOWERS DEVELOP.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR UTZ010-012-013-
     019>021-517-518.

WY...NONE.
&&

SEAMAN/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 10, 4:25 AM MST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 AM MDT WED JUN 10 2015

UTZ001>016-019>021-517-518-WYZ021-111300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
525 AM MDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE DAY
AND INTO THE NIGHTTIME HOURS. DUE TO THE TROPICAL MOISTURE THAT HAS
SPREAD INTO THE AREA...HEAVY RAIN CAN BE EXPECTED WITH SOME OF THE
STORMS.

PRECIPITATION WILL BE HEAVIEST AND MOST WIDESPREAD ACROSS
SOUTHERN AND EASTERN PORTIONS OF THE OUTLOOK AREA THROUGH THIS
AFTERNOON. FOR THE OVERNIGHT HOURS...EXPECT SHOWERS TO INCREASE
FROM WEST-CENTRAL THROUGH NORTHEAST UTAH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WET WEATHER WILL CONTINUE ON THURSDAY AS THE TROPICAL
MOISTURE INTERACTS WITH THE NEXT STORM SYSTEM. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN CAN BE
EXPECTED.

LINGERING MOISTURE WILL CONTINUE TO PRODUCE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND...ALTHOUGH THEY WILL
BECOME INCREASINGLY CONFINED TO THE SOUTHERN AND EASTERN PORTIONS
OF THE OUTLOOK AREA AS DRIER AIR GRADUALLY SPREADS INTO NORTHWEST
UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Grand Junction radar (KGJX), 208 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood, 1 debris flow. Local standard time, as filed.

Thunderstorm Wind, Emery

When
June 10, 5:17 PM MST
Where
Emery County, 7.6 mi S of Mounds
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
39.340, -110.600

The Flattop Mountain RAWS recorded a peak wind gust of 70 mph.

Thunderstorm Wind, Rich

When
June 10, 7:45 PM MST
Where
Rich County, 5.26 mi SSE of Laketown
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.750, -111.280

A maximum wind gust of 69 mph was recorded at the Otter Creek RAWS.

Thunderstorm Wind, Kane

When
June 10, 9:45 PM MST
Where
Kane County, 1.49 mi NNW of Bullfrog
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.520, -110.730

The Bullfrog Marina sensor reported a wind gust of 60 mph.

Flash Flood, Kane

When
June 11, 4:00 AM MST to 11:00 AM MST
Where
Kane County, 7.63 mi SE of Glen Canyon to 4.45 mi ESE of Glen Canyon
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.010, -111.563

Flash flooding was reported during the overnight and morning hours along Wahweap Creek.

Flash Flood, Kane

When
June 11, 1:40 PM MST to 3:40 PM MST
Where
Kane County, 8.11 mi SW of Glen Canyon to 8.35 mi ENE of Paria
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.003, -111.780

Flash flooding occurred along the Paria River, with the river gauge rising to 1160 cfs.

Debris Flow, Tooele

When
June 11, 1:40 PM MST to 3:40 PM MST
Where
Tooele County, 7.14 mi WNW of St John to 4.4 mi WNW of St John
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.375, -112.602

Heavy rain fell on the Patch Springs burn scar, leading to a large debris flow that traveled 4 miles to reach State Route 196.

Flash Flood, Kane

When
June 13, 1:35 PM MST to 3:35 PM MST
Where
Kane County, 8.11 mi SW of Glen Canyon to 8.35 mi NNE of Paria
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.003, -111.780

Another large flash flood was reported along the Paria River, this one extending into the upper drainages of the river, as well as a few other nearby drainages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591954, 591955, 591956, 591973, 591978, 591979, 591976.